Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

October 11, 2021Lake County, Mecosta County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Oct 11, 2021, 9:07 PM EDT for Lake County, Mecosta County, Newaygo County, Michigan. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2021, 9:07 PM EDT (01:07 UTC)
Expired
Oct 11, 2021, 9:45 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Hail
0.00 in
Wind
40

Counties Lake County, MI, Mecosta County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 9:12 PM EDTTSTM WND DMG2 Wnw Sand Lake, MIPHOTO OF DOWNED UTILITY POLE AT 22 MILE RD NE & WHITEFISH RD...RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Oct 11, 9:19 PM EDTTSTM WND DMG1 Nnw Croton Heights, MIREPORT OF TREE FALLEN ON HOME...RELAYED BY NEWAYGO CO 911. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS83 KGRR 120107
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
907 PM EDT Mon Oct 11 2021
 
MIZ037>039-043>045-051-057-120145-
Oceana MI-Montcalm MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-
Mason MI-Kent MI-
907 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of northeastern Kent,
Newaygo, southwestern Osceola, Lake, eastern Mason, Mecosta, eastern
Oceana and western Montcalm Counties through 945 PM EDT...

At 907 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lakewood Club to 8 miles
southeast of Grant to 7 miles east of Rockford. Movement was north at
55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Big Rapids...          Newaygo...             Evart...
White Cloud...         Baldwin...             Fremont...
Reed City...           Howard City...         Lakeview...
Hesperia...            Grant...               Morley...
Mecosta...             Luther...              Canadian Lakes...
Grattan...             Cedar Springs...       Croton...
Remus...               Chase...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building. 

&&

LAT...LON 4416 8585 4401 8541 4376 8508 4362 8509
      4305 8536 4326 8565 4339 8594 4340 8604
      4347 8604 4347 8627 4417 8612
TIME...MOT...LOC 0107Z 193DEG 50KT 4346 8617 4328 8566 4309 8542 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Oct 11, 7:57 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 11, 7:57 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
757 PM EDT Mon Oct 11 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

-Cooler with a few more showers Tuesday

-More showers mid to late week, seasonal temps for the weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

We have another negatively tilted srn stream shortwave taking aim
on southwest Lwr MI tonight, with unseasonably high PWATs near
1.5 and sfc dew pts in the mid 60s preceding it. Showers and
storms are likely as the sfc low tracks toward se WI, but the
severe weather threat is not as certain.

Currently we have MLCapes of near 1500 J/KG and strong deep layer
shear in excess of 50kts, so any widely scattered cells that
develop north of a MKG to MOP line over the next few hours could
become severe. However when the main forcing with the upper
shortwave arrives from the southwest this evening the instability
is progged to gradually fall off with an increasing potential for
sfc based storms to become elevated by 10 pm or so.

So the primary timeframe for svr weather looks to be limited to
the late afternoon and early evening. Main threat is for damaging
winds with DCAPES near 900 J/KG, but there looks to be sufficient
cape in the -10 to -30 layer to support a hail threat as well. The
low level flow does back more southeasterly this evening as the
wave approaches, and a very low tornado risk may exist until the
sfc based instability fades.

-Cooler with a few more showers Tuesday

The sfc low tracks by just to our west then into upr MI on
Tuesday, with considerable low level moisture and cyclonic flow
lingering over the area. Cold advection pattern will be present
too, and while not an impressive one by October standards, will
support a continuation of scattered showers. Highs in the mid to
upr 60s are expected, which is still above normal for this time of
year.

-More showers mid to late week, seasonal temps for the weekend

Brief period of dry weather is expected Tuesday night into
Wednesday due to shortwave ridging behind departing wave. The next
upper wave coming out of the wrn U.S. trough tracks farther west
so less impact expected. However a baroclinic zone that
eventually sets up from lwr MI to TX for the mid to late week
period will result in a continued/renewed threat of showers and a
few storms. Still some uncertainty though as to how long that
frontal zone lingers in the area and when the final wave along the
front will come through, but guidance all converges on cooler
temps closer to seasonal norms by the weekend in it's wake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 757 PM EDT Mon Oct 11 2021

Showers and thunderstorms will bring areas of MVFR this evening,
and possibly some brief IFR vsbys with locally higher wind gusts
in excess of 30 kts. The storms are much less likely at LAN and
JXN than at the terminals west of there. Some LLWS will also be
present this evening with southeasterly sfc winds around 10kts but
winds at 2000 ft out of the south around 40kts.

MVFR becoming more widespread overnight with scattered rain
showers continuing, but tstm potential decreasing. A period of
IFR cigs likely on Tuesday morning 12Z-18Z mainly west of
LAN/JXN, otherwise widespread MVFR persisting through the bulk of
the day Tuesday with a few showers lingering. Sfc winds turning
southwesterly for Tuesday and gusting to 20-25 kts at times.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 11 2021

We'll have a brief period of lower wave heights this evening as
the winds become more southeasterly/offshore ahead of an
approaching low pressure system. However they'll ramp up again
overnight as winds swing southwesterly again with the low lifting
toward ern WI. Strong southwest winds continue through Tuesday
evening as the low continues tracking slowly NNE toward upr MI.
Will extend the Small Craft Advisory into Tuesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Oct 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

There is a risk for severe thunderstorms into early tonight, mostly
near and west of US-131.  The main threat will be damaging winds
along with the potential for large hail, localized flooding and
isolated tornadoes. Frequent cloud to ground lightning would likely
be the greatest threat from these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A second frontal system will bring the threat of additional strong
to severe thunderstorms later Wednesday into Thursday. Localized
flooding may be a risk with these storms too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Winds and waves will remain hazardous to small water craft through
tonight.

There is a threat for strong to severe thunderstorms with damaging
winds, large hail and isolated waterspouts late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winds and waves will remain hazardous to small water craft
into Tuesday afternoon.

Another frontal system will bring the threat of strong to severe
storms to the nearshore waters late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

wdm tjt

In the hours before

Special weather statement, Oct 11, 8:31 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
831 PM EDT Mon Oct 11 2021

MIZ057-120100-
Kent MI-
831 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southwestern Kent
County through 900 PM EDT...

At 831 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wyoming, or 11 miles south of Grand Rapids, moving
north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              Grandville...          East Grand Rapids...
Dutton...              Cutlerville...         Belmont...
Comstock Park...       Northview...           Byron Center...
Cannonsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4313 8579 4310 8543 4277 8559 4277 8578
TIME...MOT...LOC 0031Z 196DEG 37KT 4279 8569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CAS
Local storm report, Oct 11, 8:33 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 SW HOLLAND            42.75N 86.14W
10/11/2021  E0.50 INCH       ALLEGAN            MI   PUBLIC

&&
Local storm report, Oct 11, 8:41 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     3 W SOUTH HAVEN         42.40N 86.33W
10/11/2021  M43 MPH          LMZ844             MI   MESONET

            MESONET STATION 45168 2 W SOUTH HAVEN.

&&
Local storm report, Oct 11, 8:42 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.29W
10/11/2021  M36 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4 SOUTH HAVEN.

&&
Local storm report, Oct 11, 8:56 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     2 W GRAND HAVEN         43.06N 86.26W
10/11/2021  M57 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL GRAND HAVEN LIGHT.

&&
Special weather statement, Oct 11, 9:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
907 PM EDT Mon Oct 11 2021

MIZ037>039-043>045-051-057-120145-
Oceana MI-Montcalm MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-
Mason MI-Kent MI-
907 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of northeastern Kent,
Newaygo, southwestern Osceola, Lake, eastern Mason, Mecosta, eastern
Oceana and western Montcalm Counties through 945 PM EDT...

At 907 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lakewood Club to 8 miles
southeast of Grant to 7 miles east of Rockford. Movement was north at
55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Rapids...          Newaygo...             Evart...
White Cloud...         Baldwin...             Fremont...
Reed City...           Howard City...         Lakeview...
Hesperia...            Grant...               Morley...
Mecosta...             Luther...              Canadian Lakes...
Grattan...             Cedar Springs...       Croton...
Remus...               Chase...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4416 8585 4401 8541 4376 8508 4362 8509
      4305 8536 4326 8565 4339 8594 4340 8604
      4347 8604 4347 8627 4417 8612
TIME...MOT...LOC 0107Z 193DEG 50KT 4346 8617 4328 8566 4309 8542

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:11 PM EDTSpecial Weather StatementGRROttawa34 min
Oct 11, 8:31 PM EDTSpecial Weather StatementGRRKent29 min
Oct 11, 8:34 PM EDTSevere Thunderstorm WarningGRRKent26 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.